Hi DR. Bob, I am a 36 yo gay female who has been HIV+ for about 18 years. I have been on alot of treatments. I was relatively healthy until about 2 years ago. I have never had to be hospitalized for an HIV related condition, nor had a major OI. My problems started when I went on my first PI combo 2.5 years ago. My side effects became so bad (>cholesterol, >lactic acid, border-line diabetic,etc.) that I went off all drugs. When my counts started getting bad, I went on a combo including Ziagen. But, my counts didn't improve and I possibly had a reaction to the Ziagen, so I am now off of all drugs again (have been for appx. 6 months). I take lots of vitamins, get ALOT of sleep, eat pretty good (when I have an appetite), and exercise (when I can force out the energy). For the past 11 months I have had a recurring (and now persistent) set of symptoms. These symptoms set in together at one time as if related: severe fatigue/ weakness/ tiredness, a bad rash that no dermatologist can I.D., severe joint pain, and I have an over-all feeling of illness like never before. My last labs were bad (CD4 201, viral load >400,000). At the time they drew these labs, I was not having the symptoms and my blood work (RBC, Hemoglobin, etc) was low normal range. I just got partial results of my most recent labs, which were drawn while having the symptoms (which are now constant): WBC 2.8L, RBC 3.64L, Hemoglobin 10.4L g/dL,MCV 85, MCH 28.6,MCHC 33.8, RDW 15.0, platelets 121 L, polys 32L, lymphs 59H . Glucose is upper-mid normal range and eos and basos are low to normal (I think this last set of values would rule out many things). My DR. WILL NOT test me for PV B-19, will not make recommendations/refferals for hematology improvement, and his answer to all problems seems to be to go on HIV meds again. I know that my CD4/viral load counts will be terrible when I get them and do plan to go on new meds. HOWEVER, should my DR. test my for PV B-19? If so, what is the best test? What is the best way to administer IgG if I'm + for it? I have recently (last week) started getting injections of a combo fluid that includes epogen, nupogen, and vitamins (I went to an "alternative tmnt ctr" against my DR.'s advice). This may help if my anemia is related to long term exposure to AZT, right? But I haven't taken it in a long time. What should I do DR. Bob? I feel like I'm slowly dying.
No, you shouldn't feel like you are dying slowly, but yes, I do think you need to intervene to get your health back on track. Problem 1 would be your HIV infection, which at the present time has caused significant impairment of your immune system as demonstrated by your declining CD4 count (CD4=201). The virus is quite active at the moment (viral load >400,000). Yes, I would agree it's time to restart anti-retroviral therapy. You've had trouble with several drugs in the past and these should be avoided. There are, however, many options still open to you. Find an HIV specialist who is willing to work with you to choose the best option. Hopefully, your virus will respond quickly, driving your viral load down and your CD4 cell count up.
Second problem is bone marrow suppression. Your labs show anemia (low red blood cell count/hemoglobin), neutropenia (low white blood cell count), and mild thrombocytopenia (low platelet count). You need to find out what's causing this. Since you are not on medications, it's probably not attributable to drug toxicity. Your CD4 count is approximately 200, which means you are susceptible to certain opportunistic infections and should be closely screened for these. Again, a competent HIV specialist can perform the necessary examination and order the proper blood work and/or x-rays. Since your CD4 is near 200, PCP prophylaxis is warranted. Bactrim DS, 1 tablet per day, is the first line therapy. Do I think you have Parvovirus B-19? Probably not, as this affects only the red blood cell line and you have suppression of red cells, white cells, and platelets. Parvovirus can be screened for with a blood test (PCR). Treatment would be gammaglobulin, which has a high titer of antibodies directed against Parvovirus B-19. The gammaglobulin is administered intravenously. You are already taking 1) epogen (Procrit), which will help your anemia if it is caused by HIV itself (anemia of chronic disease) or secondary to AZT (doubtful, since you haven't been on it for quite some time); 2) neupogen, which will stimulate the production of white blood cells; 3) vitamins, which may help if you are vitamin-deficient. The problem with merely giving epogen and neupogen is that it may not address the underlying cause of the problem. Your AIDS specialist needs to identify the cause of these abnormalities in order to institute the most appropriate and best treatment. For instance, if your bone marrow suppression was due to an opportunistic infection, that infection will need to be treated along with your receiving supportive therapy with neupogen and epogen.
Your third problem is your symptom complex - fatigue, weakness, tiredness, rash, joint pains, etc. Again, your AIDS specialist will need to evaluate each of these complaints to determine if they are related to an underlying condition. For instance, the fatigue, weakness, and tiredness can be related to anemia, or a number of other possible factors. If it is anemia, the next step is determining what's causing the anemia and treating that.
Bottom line: Yes, you need potent anti-retroviral therapy, but also 1) PCP prophylaxis, 2) a thorough evaluation for possible opportunistic infections/malignancies, 3) evaluation of bone marrow suppression, and 4) evaluation of your symptom complex. Most importantly, you need a compassionate AIDS specialist who is willing to work with you. I've seen many friends and patients with stories similar to yours who, with appropriate care, have had truly remarkable improvement. I'm quite hopeful the same will be true for you.